Wisconsin, 2012

Heat in Wisconsin, July 18, 2012

July 18, 2012 · NWS MKX · 5 events in 5 counties and zones

S. in extreme heat during July of 2012, pushed back into southwest sections of Wisconsin during the afternoon of July 18th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The bubble of upper-level high pressure that kept much of the middle of the U.S. in extreme heat during July of 2012, pushed back into southwest sections of Wisconsin during the afternoon of July 18th. High temperatures of 98F to 100F combined with dew point temperatures of 65F to 70F to produce maximum heat index values ranging from 100 to 104 over Sauk, Iowa, Lafayette, Green and Rock counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 18, 11:12 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 18, 11:12 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1212 PM CDT WED JUL 18 2012

.AVIATION/18Z TAFS/...MAIN HAZARD ON THUNDERSTORM DEVELOPMENT/PROPAGATION
THIS EVENING INTO THURSDAY MORNING. WILL HAVE A WINDOW OF TSRA IN
THE TAFS NOT TOO DIFFERENT FROM PRIOR ISSUANCE AS MODELS CONTINUE
TO POINT TO A FEW PERIODS OF STORMS. WITH THE EAST FLOW AND
SURFACE LOW PASSING TO THE SOUTH WILL NEED TO MONITOR FOR
POTENTIAL LOWER CEILINGS DEVELOPING LATER TONIGHT INTO THURSDAY.

PC

&&

.PREV DISCUSSION... /ISSUED 330 AM CDT WED JUL 18 2012/

TODAY...FORECAST CONFIDENCE IS LOW TO MEDIUM.

THE POSITION OF THE MAIN SYNOPTIC SURFACE FRONT HARD TO DEFINE AS
LEADING EDGE OF THE WIND SHIFT...ENHANCED BY THUNDERSTORM
OUTFLOW...AND SURFACE TEMPERATURE GRADIENT WAS ALIGNED FROM
KENOSHA...LONE ROCK TO NEAR LA CROSSE AT 05Z...WHILE THE SURFACE
DEW POINT GRADIENT REMAINED FARTHER TO THE NORTH ALONG AN MSP TO
GRB LINE...CLOSER TO THE 850 MB BAROCLINIC ZONE. NOT MUCH MOVEMENT
EXPECTED WITH EITHER THE SURFACE BOUNDARIES...OR MID-LEVEL
BAROCLINIC ZONE WITH WESTERLY FLOW ABOVE 900 MB.

HI-RES/RAPID REFRESH MODELS SHOWING SOUTHWESTERN SECTIONS COULD
SEE CONVECTION FORM LATE MORNING INTO THE AFTERNOON WITH
DEVELOPING INSTABILITY AS THE BOUNDARY LAYER MIXES OUT AND
CONVERGENCE ALONG THE SURFACE WIND SHIFT/TEMPERATURE FRONT...WITH
NORTHERN SECTIONS SEEING DEVELOPMENT ALONG OUTFLOW FROM PERSISTENT
CONVECTION FIRING ALONG 850 MB BAROCLINIC ZONE OVER CENTRAL
WISCONSIN. WHILE OPERATIONAL MODELS ARE SIMILAR BUT MORE BROAD-
BRUSHED IN AREAL COVERAGE...WILL FOCUS PRECIPITATION CHANCES TO
THESE AREAS FOR TODAY...WITH NO MORE THAN SLIGHT CHANCE LOW CHANCE
POPS.

925 MB TEMPERATURES SUPPORTING UPPER 80S/LOW 90S IN WESTERN 2/3 OF
CWA...BUT STRENGTHENING NORTHEAST TO EAST WIND FLOW WILL CAP HIGHS
IN THE LOWER 80S AROUND MIDDAY IN THE EAST WITH AFTERNOON COOLING.

TONIGHT...FORECAST CONFIDENCE IS MEDIUM.

BEST PRECIPITATION CHANCES FOR THE MAJORITY OF THE CWA APPEAR TO
BE OVERNIGHT TONIGHT...TIED TO FORCING WITH APPROACHING SHORT WAVE
FROM SOUTH DAKOTA/NEBRASKA. ISENTROPIC LIFT AND LAYER
FRONTOGENETIC FORCING FOCUSES MORE ON THE WESTERN CWA PRIOR TO 12Z
THURSDAY SO WILL GRADUALLY WALK UP CHANCE POPS THERE...KEEPING THE
EAST DRY UNTIL AFTER 06Z THURSDAY. CONSENSUS LOWS LOOK REASONABLE.

SHORT TERM...THURSDAY THROUGH FRIDAY NIGHT...FORECAST CONFIDENCE
IS MEDIUM.

NAM/GFS MODELS SHOWING 850MB BAROCLINIC ZONE WITH MODEST
CONVERGENCE LINGERING ACROSS THE AREA THURSDAY MORNING...THEN
SHIFTS SOUTH OF THE AREA DURING THE AFTERNOON. SHORTWAVE TROUGH
SLIDES SOUTHEAST ACROSS THE AREA DURING THE DAY. AREA FORECAST
SOUNDINGS SHOWING UP TO 600 J/KG OF ELEVATED CAPE ON NAM...MUCH
LESS ON GFS FORECAST SOUNDINGS. WILL CONTINUE TO MENTION POPS
THURSDAY MORNING...THEN REMOVE POPS EXCEPT IN THE FAR SOUTH
DURING THE AFTERNOON.

ONSHORE WINDS WILL CONTINUE TO BRING NEAR NORMAL TEMPERATURES
NEAR LAKE MICHIGAN. 925MB TEMPERATURES FROM NAM SUGGEST ABOVE
NORMAL TEMPERATURES SHOULD CONTINUE WELL INLAND...WITH HIGHS IN
THE UPPER 80S TO AROUND 90. CLOUDS FROM ANY CONVECTION WOULD HOLD
DOWN TEMPERATURES SOMEWHAT.

NORTHWEST FLOW ALOFT CONTINUES ACROSS THE REGION THURSDAY NIGHT
THROUGH FRIDAY NIGHT...WITH THE UPPER HIGH OVER THE CENTRAL HIGH
PLAINS. HIGH PRESSURE SLOWLY SHIFTS SOUTHEAST ACROSS THE WESTERN
AND CENTRAL GREAT LAKES REGION DURING THIS TIME. THE HIGH SHOULD
BRING QUIET WEATHER TO THE AREA.

MODEST WARM AIR ADVECTION FRIDAY AND FRIDAY NIGHT SHOULD BRING
SLIGHTLY WARMER TEMPERATURES TO THE AREA. ONSHORE WINDS WILL
CONTINUE TO BRING COOLER HIGH TEMPERATURES NEAR LAKE MICHIGAN. NAM
925MB TEMPERATURES SUGGEST WELL INLAND LOCATIONS WILL REACH THE
LOWER 90S.

LONG TERM...SATURDAY THROUGH TUESDAY...FORECAST CONFIDENCE IS
MEDIUM.

GFS/ECMWF SHOW THE HIGH CONTINUING TO BRING QUIET WEATHER TO THE
AREA SATURDAY...WITH NEAR NORMAL TEMPERATURES NEAR THE LAKE TO ABOVE
NORMAL VALUES WELL INLAND.

THE UPPER HIGH REMAINS OVER THE CENTRAL PLAINS LATER THIS WEEKEND
INTO EARLY NEXT WEEK. NORTHWEST FLOW ALOFT REMAINS ACROSS THE REGION
AS A RESULT. SEVERAL WEAK VORTICITY MAXIMA SHIFT THROUGH THE AREA
DURING THIS TIME. BEST SHOT FOR PRECIPITATION SEEMS TO BE LATER
SUNDAY THROUGH MONDAY NIGHT...AS A WEAK COLD FRONT SHIFTS SOUTHWARD
THROUGH THE REGION. GFS SHOWING MUCH MORE QPF THAN THE
ECMWF...PERHAPS DUE TO ITS HIGH BIAS WITH DEWPOINTS. IN FACT...THE
ECMWF IS DRY DURING MOST OF THIS PERIOD. THE FRONT THEN STALLS
JUST SOUTH AND WEST OF THE AREA TUESDAY.

FOR NOW...WILL GO WITH CONSENSUS POPS GIVEN THE DIFFERENCES IN QPF
VALUES BETWEEN THE GFS AND ECMWF. TEMPERATURES LOOK TO REMAIN ABOVE
NORMAL THROUGH THE LONG TERM PERIOD...WITH ONSHORE WINDS AT TIMES
KEEPING LAKESHORE AREAS COOLER DURING THE AFTERNOON PERIODS.

AVIATION/12Z TAFS/...SAW SOME TRANSIENT BROKEN MVFR CIGS
AROUND 06Z AT THE 1000 TO 1200 FT INVERSION HEIGHT. THESE WERE
FORMING WITH GRAVITY WAVES THAT DROPPED THROUGH FORECAST
AREA...THAT EMANATED FROM THUNDERSTORMS OVER NE WISCONSIN.

WILL HAVE VFR CONDITIONS AND LEAVE ANY MENTION OF PRECIPITATION
OUT OF TAFS FOR TODAY...THEN BRING MENTION OF THUNDERSTORMS INTO
KMSN FOR LAST 6 HOURS. WILL HAVE PROB30 AT EASTERN TAF SITES AFTER
06Z. WILL HAVE TO WATCH KMKE...AND POSSIBLY KENW FOR ANY LOCALIZED
WIND GUSTS FROM OUTFLOW DUE TO UPSTREAM THUNDERSTORMS ACROSS
CENTRAL WISCONSIN MOVING DOWN THE LAKE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...REM
THURSDAY THROUGH TUESDAY...WOOD
Hazardous weather outlook, Jul 18, 3:25 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 AM CDT WED JUL 18 2012

WIZ046-047-051-052-056>060-062>072-191100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
425 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR A CHANCE OF THUNDERSTORMS IN SOUTH CENTRAL WISCONSIN
TODAY...WITH ISOLATED THUNDERSTORMS ELSEWHERE. THERE IS A BETTER
CHANCE OF THUNDERSTORMS TONIGHT ACROSS ALL OF SOUTHERN WISCONSIN
WITH AN UPPER LEVEL DISTURBANCE CROSSING THE REGION. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES INTO THURSDAY MORNING...AS
LOW PRESSURE MOVES SLOWLY EASTWARD ALONG A STATIONARY FRONT
LOCATED JUST TO THE SOUTH OF WISCONSIN.

THERE ARE SMALL CHANCES FOR THUNDERSTORMS SATURDAY NIGHT INTO
MONDAY...AS A WEAK FRONT SLIDES ACROSS SOUTHERN WISCONSIN. CHANCES
FOR THUNDERSTORMS RETURN ON TUESDAY...AS A STRONGER FRONT GATHERS
STRENGTH AND APPROACHES FROM THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-191100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
425 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST WINDS WILL OCCASIONALLY GUST TO AROUND 20 KNOTS...WITH
WAVES APPROACHING SMALL CRAFT CRITERIA TODAY AND TONIGHT.

LOOK FOR ISOLATED THUNDERSTORMS TODAY...ESPECIALLY NORTH OF PORT
WASHINGTON. THERE IS A BETTER CHANCE OF THUNDERSTORMS TONIGHT. NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES INTO THURSDAY...AS LOW
PRESSURE MOVES SLOWLY EASTWARD ALONG A STATIONARY FRONT LOCATED
JUST TO THE SOUTH OF LAKE MICHIGAN.

THERE ARE SMALL CHANCES FOR THUNDERSTORMS SATURDAY NIGHT INTO
MONDAY...AS A WEAK FRONT SLIDES THE REGION. CHANCES FOR
THUNDERSTORMS RETURN ON TUESDAY...AS A STRONGER FRONT GATHERS
STRENGTH AND APPROACHES FROM THE NORTHERN PLAINS.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 18, 10:07 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1107 AM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     HEAVY RAIN       2 SW MADISON            43.06N 89.41W
07/18/2012  M2.20 INCH       DANE               WI   PUBLIC

            STORM TOTAL FROM THIS MORNING. MEASURED NEAR THE CORNER
            OF S PARK ST AND FISH HATCHERY RD.

&&

WIMBERLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Sauk

When
July 18, 1:00 PM CST to 4:00 PM CST
Where
Sauk forecast zone
Reported by
AWOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Heat, Iowa

When
July 18, 1:00 PM CST to 4:00 PM CST
Where
Iowa forecast zone
Reported by
ASOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Heat, Lafayette

When
July 18, 1:00 PM CST to 4:00 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Heat, Green

When
July 18, 1:00 PM CST to 4:00 PM CST
Where
Green forecast zone
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Heat, Rock

When
July 18, 1:00 PM CST to 4:00 PM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404366, 404367, 404368, 404369, 404370.